Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Citalopram, Best way to stop if experiencing bad withdrawal symptons?(12 Posts)
I've been on Citalopram for 6 months, things in my life much better now and i feel its the right time to come off them. 4 weeks ago i dropped from 20mg to 10mg and last week i stopped altogether to experience bad withdrawal symptons, exstream tiredness, feeling dizzy to the point of not driving, head aches and mood swings. After a week of cold turkey I've just taken one again , the withdrawal wasn't getting any better, in fact after a week I felt worse, my poor kids have taken the brunt as i'm either on my bed asleep or shouting at them! What's the best way to come off? How long does the withdrawal take if i'm brave enough to go cold turkey again???
IME the best way is to cut down over a period of time. Try 1 tab every other day for a few weeks, then 1 every 3rd day, then half every 3rd day.
You might still get some symptoms but much less intense.
i agree with mel. don't do it cold turkey.
slowly wean yourself off. it'll still be hard but no where near as bad.
you have to come off really slowly, i remember it took me about 2 months to come off ADs, although i was on a higher dose
the withdrawal was bad even then, but stopping cold turkey is terrible
I'm feeling more determined to get off the pills now. Reading loads of messages on here i've realised that everyone will have a different withdrawal pattern. Is there anyone out there totally off and totally feeling good again???? I cut from 20mg to 10mg without any problems so i'm hoping i can now drop to 5mg (by cutting the pills) with little withdrawal. Cold turkey from 10mg, is too hard when you're a single Mum with 2 very active, sensitive and addorable boys!
I am experiencing citalopram withdrawal also. I was on 20mg for 3 months and upped to 40mg for 6 months and in the last week I have been on 20mg and experiencing tieredness, terrible migraine like headaches, dizziness, nausea and generally not with it. Infact I have goneback to bed for a bit as was feeling so yuk.
I really want to come off citalopram (which i was prescribed for depression and anxiety) and am hoping the withdrawal eases off a bit. I am not findig my doctor that helpful tbh or rather although he has told me I need to some off it slowly I just want some advice from others who have expereinces this so as I know its normal and WILL get beter iyswim.
I also have 2 energetic boys and I dont ant to be feeling terrible for the whole summer hols!
Hi Cup Cakes, Sorry for the slow reply, i hope you still see my message. I'm keen to come off it too, and in the same situtation as you with the summer holidays etc. The only advice i can give you is that unfortunately you have do it fairly slowly, do you have your tablet in 10mg, if you are still feeling rough then try taking 30mg for a while and only drop 10mg at a time until you feel ready to decrease again.
I was on 10mg but still couldn't go 'cold turkey' from that without the with drawal distrupting my whole life, i too have returned to bed through the day. So i am currently cutting my 10mg tablets in half and taking 5mg a day, i'm going to do this until Aug then start missing out every third day, then every other, etc. Realistically if i am clear by the end of August i'll be happy.
Good luck. Stay strong and there is always someone else out there who is in a similar situtation and can help you through it, if only with a few words of support.
So glad that I found this site. Was very close to reach for 10mg tablet but just thought I will check it with the lovely google. Started 20 mg Citalopram in Feb 2010 as I got myself really ill trying to be a super mummy. Worn myself literally to the ground, was having a very bad panic attacks, dreadful nausea and got myself an irritable bowel. All this lead to diagnosis of PND when my daughter was 13months. Must say that took my GP about 2 months to diagnose as he just thought that I got myself worked up about my stomach pains which were so bad that it made me vomit. Citalopram has definitely worked for me. Cried before I took my first tablet though. I experienced all the things mentioned above...tiredness (would sleep every afternoon,excluding when at work), decreased sex drive (but that could be put down to recovery from sleeping deprivation which we both were experiencing till very recently..hi.) occassional panic attack but nothing like before the tablets, lack of concentration but that could be also put down to lack of sleep and a 'complete Baby Brain'wink. I was gradualy getting better each weak and in August I've decided to reduce my dose. I was ready..my energy levels have improved and I was in control of 'ME' yet again. I had no side effects reducing .. did 2 weeks on 20 / 10mg, 2 weeks at 10mg and further 2 weeks 10mg every other day. Been of them since Sunday and started dizzy on Tuesday completely unaware of any possible side effects.. silly me! Read the drug leaflet which I know backward by now anyway and then I found you all. Thank you for sharing your experiences on- line guys. This really is the beginning of getting better. By the by councelling really work for me and also private alternative therapist was very helpful...Must give her ring and book in and definitely not taking the tablet! Will go to gym or else instead. Gabigabca
cupcakes - dyou mind if I ask if you felt that upping to 40mg from 20 made a difference? I'm standardly on 20 but this last month has been a real rollercoaster, and I feel all over the place even on that, so am thinking of upping dose if doc agrees, but wondered if it feels significantly different.
I've been taking citalopram 20 over a year and as per my dr. instruction I started to come off gradualy in 6 monthes , it means I cut the meds in 4 peaces then will remove 1/4 every 2 month .
now I'm on 10 mg. with a very low effect of headache or dizziness .
that was a good way and I wish to be clean by next 2 month.
wish the best for all of you .
It sounds like you came off a bit fast? For the person who said every other day. NEVER do this with the vast majority of SSRIs (Prozac is OK for this), they have a very short half life. It needs to be a smooth, gradual reduction. There's a book available on Amazon, Coming off antidepressants, by an American psychiatrist. He has charts in there for how best to reduce the different brands.
I'm thinking about coming off my citolopram as I'm considering trying for another baby but I'm scared of being stuck feeling like I'm losing it and unable to sort it out as I'd be pregnant, I got postnatal depression after my 3rd child and that when I went on citolopram she's 5 now but the thought of feeling that I'll again terrifies me! I'm currently taking 40mg but also suffer from thyroid problems.
Join the discussion
Already registered? Log in with:
Please login first.